WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 19
- Culture of Safety 2
Education and Training
- Students 1
- Error Reporting and Analysis 7
- Human Factors Engineering 5
- Legal and Policy Approaches 5
- Logistical Approaches 6
- Quality Improvement Strategies 11
- Specialization of Care 2
- Clinical Information Systems 5
- Device-related Complications 3
- Diagnostic Errors 4
- Discontinuities, Gaps, and Hand-Off Problems 12
- Drug shortages 1
- Identification Errors 1
- Inpatient suicide 1
- Interruptions and distractions 2
- Medication Safety 7
- MRI safety 1
- Psychological and Social Complications 4
- Surgical Complications 2
- Surgery 2
- Nursing 2
- Palliative Care 1
- Health Care Executives and Administrators
Health Care Providers
- Nurses 5
- Non-Health Care Professionals 12
Steven Plogsted, PharmD; October 2018
A 1-month-old preterm infant in the NICU receiving the standard 500 mL bag of 0.45% sodium chloride (NaCl) with heparin at low rates developed hyponatremia. Clinicians recognized the need to deliver a more concentrated sodium solution and ordered that the IV fluid be changed to a 500 mL bag of 0.9% NaCl with heparin. However, due to a natural disaster affecting the supply chain for IV fluids, 0.9% NaCl 500 mL bags were in short supply, and the order was modified to use 100 mL 0.9% NaCl bags, which were available. Since the total volume was much smaller, a lower concentration formulation of heparin was required. However, the verifying pharmacist discovered that an 10-fold higher concentration had been used to compound the fluids, and further investigation revealed this same error had occurred on five other occasions.
Mohammad Farhad Peerally, MBChB, MRCP, and Mary Dixon-Woods, DPhil; May 2018
For a man with end-stage renal disease, a transplanted kidney was connected successfully. As the surgery was nearing completion, the surgeon instructed the anesthesiologist to give 3000 units of heparin. When preparing to close the incision, the clinicians noticed severe bleeding. The patient's blood pressure dropped, and transfusions were administered while they tried to stop the bleeding. The anesthesiologist mistakenly had administered 30,000 units of heparin. Although the surgical team administered protamine to reverse the anticoagulant effect, the bleeding and hypotension had irreversibly damaged the transplanted kidney.
Brian F. Olkowski, DPT; Mary Ravenel, MSN; and Michael F. Stiefel, MD, PhD; April 2018
Following elective lumbar drain placement to treat hydrocephalus and elevated intracranial pressures, a woman was admitted to the ICU for monitoring. After the patient participated in prescribed physical therapy on day 5, she complained of headaches, decreased appetite, and worsening visual problems—similar to her symptoms on admission. The nurse attributed the complaints to depression and took no action. Early in the morning, the patient was found barely arousable. The lumbar drain had dislodged, and a CT scan revealed the return of extensive hydrocephalus.
- Spotlight Case
Craig A. Umscheid, MD, MSCE; John D. McGreevey, III, MD; and S. Ryan Greysen, MD, MHS, MA; December 2017
Found unconscious at home, an older woman with advanced dementia and end-stage renal disease was resuscitated in the field and taken to the emergency department, where she was registered with a temporary medical record number. Once her actual medical record was identified, her DNR/DNI status was identified. After recognizing this and having discussions with the family, she was transitioned to comfort care and died a few hours later. Two months later, the clinic called the patient's home with an appointment reminder. The primary care physician had not been contacted about the patient's hospitalization and the electronic record system had not listed the patient as deceased.
Ian Solsky, MD, and Alex B. Haynes, MD, MPH; December 2017
Prior to performing a bilateral femoral artery embolectomy on a man with coronary artery disease and diabetes, the team used a surgical safety checklist for a preoperative briefing. Although the surgeon told the anesthesiologist the patient would benefit from epidural analgesia continued into the perioperative period, he failed to mention the patient would be therapeutically anticoagulated for several days postoperatively. No postoperative debriefing was conducted. The anesthesiologist continued orders for epidural analgesia and the epidural catheter remained in place, putting the patient at risk of bleeding.
- Spotlight Case
Anne M. Turner, MD, MLIS, MPH; October 2017
A Spanish-speaking woman presented to an urgent care clinic complaining of headache and worsening dizziness, for which the treating clinician ordered an MRI. When the results came in with no concerning findings later that day, the provider used Google Translate to write a letter informing the patient of the results. The patient interpreted the letter to mean that the results were concerning. This miscommunication led to patient distress and extra visits to both urgent care and the emergency department.
Nancy Staggers, PhD, RN; October 2017
Hospitalized with sepsis secondary to an infected IV line through which she was receiving treprostnil (a high-alert medication used to treat pulmonary hypertension), a woman was transferred to interventional radiology for placement of a new permanent catheter once the infection cleared. Sign-off between departments included a warning not to flush the line since it would lead to a dangerous overdose. However, while attempting to identify an infusion pump alarm, a radiology technician accidentally flushed the line, which led to a near code situation.
Vinod K. Bhutani, MD, and Ronald J. Wong; October 2017
A newborn with elevated total serum bilirubin (TSB) due to hemolytic disease was placed on a mattress with embedded phototherapy lights for treatment, but the TSB continued to climb. The patient was transferred to the neonatal ICU for an exchange transfusion. The neonatologist requested testing of the phototherapy lights, and their irradiance level was found to be well below the recommended level. The lights were replaced, the patient's TSB level began to drop, and the exchange transfusion was aborted.
Saul N. Weingart, MD, PhD; August 2006
In the office, a man with diabetes has high blood sugar, and the nurse practitioner orders insulin. After administration, she discovers that she has injected the insulin with a tuberculin syringe rather than an insulin syringe, resulting in a 10-fold overdose.
James A. Yates, MD; March 2006
A man undergoes plastic surgery at an outpatient center and winds up with a complication requiring prolonged stay in the ICU.
Todd Sagin, MD, JD; March 2006
Despite formal investigation of complications in past cases, a senior surgeon is still allowed to operate on a patient, with disastrous results.
- Spotlight Case
Ronald L. Arenson, MD; March 2006
A patient with metastatic cancer admitted for pain control develops acute shortness of breath. The overnight resident reads the CT as a large pulmonary embolism, but the next morning, the attending reads it differently.
Mary K. Goldstein, MD, MS ; February 2006
Failure to enter documentation of a DNR order causes a severely ill elderly man to be resuscitated against his wishes. Shortly thereafter, the patient's wife confirms his wishes, and within minutes, the patient dies.
Tess Pape, PhD, RN, CNOR; February 2006
Bypassing the safeguards of an automated dispensing machine in a skilled nursing facility, a nurse administers medications from a portable medication cart. A non-diabetic patient receives insulin by mistake, which requires his admission to intensive care and delays his chemotherapy for cancer.
Lee Berkowitz, MD; January 2006
Over several weeks, a man with left foot pain and numbness is evaluated by numerous doctors, each resident and attending pair offering a different incorrect diagnosis until the patient's fourth visit.
Stephen W. Hwang, MD, MPH; May 2005
A man admitted with alcoholic dementia and a broken upper arm refuses surgery and decides to leave the hospital in the middle of the night.
Paul C. Tang, MD; October 2004
After an admitting physician bases the dosages of medication on an outdated electronic medication list, the patient's heart nearly stops.
Peter Lindenauer, MD, MSc; October 2004
A surgical patient and a neurosurgical patient are scheduled to be moved to different beds, the second taking the first's spot. However, the move is documented electronically before it occurs physically, and a medication error nearly ensues.
Daniel Mason, MD; September 2004
A medical student discovers that a hospital's radiology records are accessible via Internet, without any security, and struggles with whether and to whom to report the obvious HIPAA violation.
Colin F. Mackenzie, MD; March 2004
Video monitors near the operating room reveal a patient's identity, and gossip spreads about a very private issue.